Texas, 2009

Damaging Wind in Texas, July 16, 2009

July 16, 2009 · NWS SHV · 1 event in 1 county or zone

Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread showers and thunderstorms developed in a very unstable airmass across northeast Texas, southwest Arkansas as well as northwest and north central Louisiana. This activity developed along and in the wake of a strong outflow boundary. These storms produced widespread wind damage along with spotty large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 16, 7:05 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 16, 7:05 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CDT THU JUL 16 2009

.DISCUSSION...
UPDATE TO INCLUDE SVR WATCH # 591 UNTIL MIDNIGHT FOR ROUGHLY THE
I-20 CORRIDOR OF NORTHERN LOUISIANA AS WELL AS EXTREME EAST
CENTRAL TEXAS. CONVECTION CONTINUES TO INCREASE IN THE WAKE OF
WELL DEFINED OUTFLOW BOUNDARY WHICH EXTENDS FROM NEAR MARSHALL
TEXAS TO NEAR BENTON...RUSTON AND FARMERVILLE LOUISIANA. HAVE
INCREASED POPS TO LIKELY CATEGORY TO COINCIDE WITH THE ADDITIONAL
WATCH. REMOVED HEAT ADVISORY HEADLINES FOR THE REMAINDER OF THE
NIGHT.

NO OTHER CHANGES ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  69  91  62 /  70  30  20  20  10
MLU  74  91  69  89  60 /  70  50  30  20  10
DEQ  73  88  62  88  58 /  70  20  20  10  10
TXK  74  90  66  89  59 /  70  20  20  20  10
ELD  74  90  63  89  59 /  70  30  20  20  10
TYR  75  95  70  91  63 /  50  20  20  20  20
GGG  74  94  68  91  62 /  50  20  20  20  20
LFK  74  98  71  94  67 /  30  30  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Jul 16, 11:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 16 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108-109-111-112-171100-
BOWIE-CASS-COLUMBIA-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UNION AR-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...MAINLY NORTH
AND EAST OF A BROKEN BOW OKLAHOMA TO MAGNOLIA ARKANSAS LINE.
THESE STORMS SHOULD NOT BE SEVERE...HOWEVER STRONGER STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MILES AN HOUR AND
BRIEF HEAVY RAIN.

TONIGHT...A COLD FRONT WILL MOVE SOUTH ACROSS OKLAHOMA AND
ARKANSAS. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT
AND MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
EVENTUALLY NORTHEAST TEXAS. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. LARGE HAIL IS ALSO
POSSIBLE IN ISOLATED STORMS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS, .

LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167-
171100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CHEROKEE-CLAIBORNE-
DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION LA-UPSHUR-WEBSTER-WINN-
WOOD-
1200 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...SOUTHEAST OF
A HOMER LOUISIANA TO SAN AUGUSTINE TEXAS LINE. STORMS SHOULD NOT
BE SEVERE...HOWEVER STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS UP TO 40 MILES AN HOUR AND BRIEF HEAVY RAIN. WIDELY
SCATTERED THUNDERSTORMS MAY DEVELOP AREA WIDE TONIGHT AHEAD OF A
COLD FRONT MOVING ACROSS OKLAHOMA AND ARKANSAS. THESE STORMS
SHOULD REMAIN BELOW SEVERE LIMITS.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT TODAY WITH HEAT
INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER INTO THE FIRST PART OF THE WEEKEND.
HOWEVER...A COLD FRONT WILL BRING SLIGHTLY COOLER AND DRIER
CONDITIONS ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 5:58 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT THU JUL 16 2009

ARZ070-170045-
MILLER-
658 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     MILLER...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR AND DODDRIDGE...

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF BRIGHTSTAR...OR 12 MILES EAST OF
ATLANTA...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Local storm report, Jul 16, 6:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
720 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     NON-TSTM WND GST EL DORADO               33.22N 92.66W
07/16/2009  M59 MPH          UNION              AR   ASOS

&&

18
Local storm report, Jul 16, 6:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     HAYNESVILLE             32.97N 93.14W
07/16/2009                   CLAIBORNE          LA   LAW ENFORCEMENT

            POWERLINES DOWNED IN TOWN.

&&

MBERRY
Special weather statement, Jul 16, 6:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT THU JUL 16 2009

ARZ070-LAZ001-TXZ112-170115-
CADDO-CASS-MILLER-
734 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     DODDRIDGE AND MCLEOD...

AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RAVANNA...OR 9 MILES SOUTHEAST OF
ATLANTA...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Local storm report, Jul 16, 6:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     HOMER                   32.79N 93.06W
07/16/2009                   CLAIBORNE          LA   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN AROUND THE CITY OF
            HOMER.

&&

18
Local storm report, Jul 16, 7:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     7 SW HOMER              32.72N 93.14W
07/16/2009                   CLAIBORNE          LA   LAW ENFORCEMENT

            A TREE IS REPORTED DOWN 7 MILES SW OF HOMER ON HIGHWAY
            79.

&&

18

The radar

The Shreveport radar (KSHV), 43 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 16, 7:15 PM CST
Where
Harrison County, 3.56 mi W of Karnack
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.660, -94.230

Several trees were downed near the town of Karnack, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188029.